Thursday, June 8, 2017

Your Audiology Tutorial: Ototoxicity

The term ototoxicity refers to poisoning of the inner ear.  Certain medications and chemicals can damage the cochlea and the semicircular canals (respective hearing and balance organs) and the vestibulocochlear nerve that attaches to them.  Hearing loss (high frequency) that occurs due to ototoxic medications may be quite insidious, especially if the patient is unaware of the levels of their hearing sensitivity prior to exposure.  Tinnitus is a more obvious unfortunate by product.

Most Common ototoxic meds include:
1. Loop Diuretics (Lasix, Bumex)
2. Chemotherapy Agents (Cisplatin)
3. Aspirin (not commonly prescribed 81 or 325 mg doses).
4. Antibiotics in the aminoglycoside category (Gentamicin, Neomycin)
5. Quinine

There are many more classes of ototoxic medications, up to one hundred.   The chemical found in paint thinners and model airplane glue, toluene, is also an ototoxic agent, with known neurological effects as well.  Think back to those times in elementary school you treated that rubber cement as a recreational inhalant. 

Serial audiometric exams (including OAEs)  are conducted during and after administration of these medications when a physician is monitoring suspected ototoxicity.  While discontinued use of diuretics may see improvement of (or back to baseline) thresholds, cisplatin is quite notorious for causing permanent damage.  Interestingly, gentimicin is sometimes used via injections to deliberately ablate the vestibular system, when a patient is suffering intolerable dizziness and/or vertigo.

Sometimes, otoxicity is unavoidable when a medication's intended purpose is to save one's life, or at least yield a benefit that outweighs the side effect.  If you are given a course of any of these type of drugs, be aware that noise exposure can only increase the damage. 

No comments: